Acta Mathematica

An extended Euler-Poincaré theorem

Anders Björner and Gil Kalai

Full-text: Open access

Dedication

Dedicated to the memory of Alex Zabrodsky

Note

This work was partially supported by the National Science Foundation, the Massachusetts Institute of Technology and AT&T Bell Laboratories. The second author also acknowledges support from the Alon foundation and from the Bat Sheva foundation.

Article information

Source
Acta Math. Volume 161 (1988), 279-303.

Dates
Received: 21 December 1987
First available in Project Euclid: 31 January 2017

Permanent link to this document
http://projecteuclid.org/euclid.acta/1485890544

Digital Object Identifier
doi:10.1007/BF02392300

Rights
1988 © Almqvist & Wiksell

Citation

Björner, Anders; Kalai, Gil. An extended Euler-Poincaré theorem. Acta Math. 161 (1988), 279--303. doi:10.1007/BF02392300. http://projecteuclid.org/euclid.acta/1485890544.


Export citation

References

  • [Ba] Bayer, M., Barycentric subdivisions. Pacific J. Math., 134 (1988), in press.
  • [Bj] Björner, A., Face numbers of complexes and polytopes, in Proc. Intern. Congress of Math. Berkeley 1986, 1408–1418.
  • [BK] Björner, A. & Kalai, G., On f-vectors and homology. Preprint, 1985. To appear in Proc. 3rd Intern. Conf. on Combinat. Math., New York, 1985. Ann. N.Y. Acad. Sci.
  • [BW] Björner, A. & Walker, J., A homotopy complementation formula for partially ordered sets. European J. Combin., 4 (1983), 11–19.
  • [Bo] Bourbaki, N., Algebra 1. Chapter 1–3. Addison-Wesley, Reading, Ma., 1974.
  • [C] Clements, G., A minimization problem concerning subsets. Discrete Math., 4 (1973), 123–128.
  • [DGH] Daykin, D. E., Godfrey, J. & Hilton, A. J. W., Existence theorems for Sperner families. J. Combin. Theory Ser. A, 17 (1974), 245–251.
  • [EKR] Erdös, P., Ko, C. & Rado, R., Intersection theorems for systems of finite sets. Quart. J. Math. Oxford, 12 (1961), 313–318.
  • [F1] Frankl, P., A new short proof for the Kruskal-Katona theorem. Discrete Math., 48 (1984), 327–329.
  • [F2]—, The shifting technique in extremal set theory, in Proc. British Combinat. Coll. London 1987. Cambridge Univ. Press, Cambridge, 1987.
  • [GK] Greene, C. & Kleitman, D. J., Proof techniques in the theory of finite sets, in Studies in Combinatorics (G. C. Rota, ed.), The Mathematical Association of America, Washington, D.C., 1978, 22–79.
  • [K1] Kalai, G., Characterization of f-vectors of families of convex sets in Rd, Part I: Necessity of Eckhoff’s conditions. Israel J. Math., 48 (1984), 175–195.
  • [K2]—, f-vectors of acyclic complexes, Discrete Math., 55 (1984), 97–99.
  • [K3] Kalai, G., Algebraic shifting methods and iterated homology groups. To appear.
  • [Ka] Katona, G. O. H., A theorem of finite sets, in Theory of graphs (Proc. Tihany Conf., 1966, P. Erdös and G. Katona, eds.), Academic Press, New York, and Akadémia Kiadó, Budapest, 1968, 187–207.
  • [Kr] Kruskal, J. B., The number of simplices in a complex, in Mathematical Optimization Techniques (R. Bellman, ed.). Univ. of California Press, Berkeley-Los Angeles, 1963, 251–278.
  • [LW] Lundell, A. T. & Weingram, S., The topology of CW complexes. Van Nostrand, New York, 1969.
  • [M] Mayer, W., A new homology theory II. Ann. of Math. (2), 43 (1942), 594–605.
  • [P1] Poincaré, H., Sur la généralisation d’un théorème d’Euler relatif aux polyèdres. C.R. Acad. Sci. Paris, 117 (1893), 144–145.
  • [P2]—, Complément à l’Analysis situs. Rend. Circ. Mat. Palermo, 13 (1899), 285–343.
  • [Sa] Sarkaria, K. S., Heawood inequalities. J. Combin. Theory Ser. A, 46 (1987), 50–78.
  • [Sp] Spanier, E. H., Algebraic Topology. McGraw Hill, New York, 1966.
  • [Spe] Sperner, E., Ein Satz über Untermenge einer endlichen Menge. Math. Z., 27 (1928), 544–548.
  • [St] Stanley, R., The number of faces of simplicial polytopes and spheres, in Discrete Geometry and Convexity (J. E. Goodman et al., eds.). Ann. New York Acad. Sci., 440 (1985), 212–223.
  • [W] Wegner, G., Kruskal-Katona’s theorem in generalized complexes, in Finite and infinite sets, Vol. 2, Coll. Math. Soc. János Bolyai, Vol. 37. North-Holland, Amsterdam, 1984, 821–827.